Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 104, NWS La Crosse, WI

September 2, 2010Clark County, Taylor County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 2, 2010, 6:25 AM CDT for Clark County, Taylor County, Wisconsin. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2010, 6:25 AM CDT (11:25 UTC)
Expired
Sep 2, 2010, 7:45 AM CDT
In force
80 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clark County, WI, Taylor County, WI

The radar

The La Crosse radar (KARX), 138 km from the middle of the area, began a volume at 11:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.4 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2010-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2010-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:43 AM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Sep 2, 3:43 AM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
343 AM CDT THU SEP 2 2010

.SHORT TERM...TODAY THROUGH SATURDAY

AT 3 AM...A LONG WAVE TROUGH WAS LOCATED ACROSS THE NORTH PLAINS.
AHEAD OF IT...SHOWERS AND THUNDERSTORMS WERE DEVELOPING ACROSS
MINNESOTA...WESTERN IOWA...AND NORTHEAST NEBRASKA. THERE WAS SOME
REPORTS OF SEVERE WEATHER EARLIER IN THE NIGHT ACROSS SOUTHWEST
MINNESOTA AND ACROSS THE OMAHA COUNTY WARNING AREA. HOWEVER AS
THESE THUNDERSTORMS HAVE MOVED OUT OF THE BETTER INSTABILITY AND
MOISTURE TRANSPORT...THE REPORTS HAVE WANED.

THE 02.00Z MODELS REMAIN IN VERY GOOD AGREEMENT THAT THIS LONG
WAVE TROUGH WILL MOVE EAST INTO THE AREA LATE THIS AFTERNOON AND
REMAIN ACROSS THE AREA INTO FRIDAY. THE MODELS ARE IN DISAGREEMENT
ON HOW MUCH INSTABILITY WILL BE LOCATED ACROSS THE AREA. THE
NAM/WRF HAS THE MIXED LAYER CAPES GENERALLY LESS THAN 700 J/KG
THROUGH THE DAY. MEANWHILE THE GFS HAS THE IN THE 1000 TO
1500 J/KG THROUGH THIS MORNING...AND THEY FALL OFF TO LESS THAN
A 1000 J/KG THIS AFTERNOON AS THE COLD FRONT MOVES THROUGH THE AREA.
AT THIS TIME...THE GFS IS VERIFYING THE BEST...SO LEANING MORE
TOWARD IT. WITH THE BEST SHEAR BEING LOCATED IN THE 0-3 KM RANGE...
THERE IS A POSSIBILITY THAT WE COULD A SEE A FEW OF THESE
THUNDERSTORMS BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING
WIND GUSTS THROUGH EARLY AFTERNOON.

ON FRIDAY...THE MODELS CONTINUE TO SHOW THAT THERE WILL BE A
TIGHT SURFACE GRADIENT LOCATED ACROSS THE AREA. THIS WILL RESULT
IN SUSTAINED WINDS IN THE 15 TO 30 MPH RANGE. WITH THE BUFKIT
SOUNDINGS CONTINUING TO SUGGEST THAT WE WILL MIX UP INTO THE
750 TO 800 MB RANGE...SOME OF THE STRONGER WINDS FROM ALOFT WILL
BE ABLE TO MIX TO SURFACE AND AS A RESULT...WE SHOULD SEE WIND
GUSTS IN THE 30 TO 40 MPH RANGE. THESE WINDS SHOULD GRADUALLY
DIMINISH IN THE LATE AFTERNOON AND EARLY EVENING AS THE SURFACE
PRESSURE GRADIENT RELAXES SOME AND THE DIURNAL MIXING LOWERS. IN
ADDITION TO THE WINDS...THERE WILL ALSO BE SOME SCATTERED
INSTABILITY SHOWERS DUE TO THE COLD AIR ALOFT.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

LIKE THEIR PREDECESSORS...THE 02.00Z MODELS CONTINUE TO SHOW
THAT A WARM FRONT WILL BE MOVING NORTHWARD ACROSS THE AREA ON
SUNDAY NIGHT AND LABOR DAY. HOWEVER THEY ARE DIFFERING ON HOW MUCH
PRECIPITATION WILL BE ASSOCIATED WITH IT. THE GFS SHOWS THAT THERE
WILL BE ENOUGH MOISTURE TRANSPORT INTO THE FRONT TO GENERATE SOME
PRECIPITATION DESPITE THE VERY WARM AIR ALOFT /10 TO 12C 700 MB
TEMPERATURES/. MEANWHILE THE ECMWF SHOWS THAT THE AIR COMING OUT
OF THE SOUTHERN PLAINS WILL BE TOO DRY TO GENERATE ANY
PRECIPITATION.

ONE CHANGE IN THE MODELS THIS MORNING WAS THAT THE COLD FRONT IS
NOW MOVING THROUGH THE REGION ON MONDAY NIGHT INSTEAD OF TUESDAY.
EVEN THOUGH THERE IS AGREEMENT IN THE FRONTAL TIMING...THE MODELS
DO DISAGREE ON WHETHER THERE WILL BE ANY PRECIPITATION ASSOCIATED
WITH IT. THE GFS HAS ITS FORCING A BIT FURTHER SOUTHEAST THAN THE
ECMWF. AS A RESULT...IT IS ABLE TO HELP ERODE THE STRONG CAP
ACROSS THE REGION. MEANWHILE THE ECMWF SHOWS THAT THE CAP WILL
REMAIN IN PLACE AND THE FRONT MOVES THROUGH THE FORECAST AREA WITH
LITTLE...IF ANY...PRECIPITATION.

BEYOND THIS TIME PERIOD...THERE REMAINS LITTLE RUN TO RUN
CONSISTENCY ON WHERE A MEANDERING FRONT WILL BE LOCATED AND THIS
ULTIMATELY AFFECTS THE PRECIPITATION TIMING AND TEMPERATURES.

&&

.AVIATION...TODAY INTO FRIDAY

MAIN INITIAL FOCUS FOR THIS MORNING ARE ON THE VLIFR FOG AND STRATUS
THAT HAS FORMED OVER MUCH OF SOUTHERN WISCONSIN AND THE TIMING OF
SHOWERS AND THUNDERSTORMS MAKING IT INTO THE TAF SITES.

FIRST...DENSE FOG AND VLIFR CEILINGS HAVE FORMED OVER MUCH OF
SOUTHERN WISCONSIN NORTH OF A STALLED OUT FRONT.  THESE CONDITIONS
ARE EXPECTED TO PERSIST INTO THE MID MORNING HOURS AND POSSIBLY LIFT
NORTH AS THE NEXT STORM SYSTEM TRACKS INTO THE REGION AND PULLS THE
FRONT NORTHWARDS.  UPPER LEVEL CLOUD COVERAGE MAY LIMIT HOW LOW
CONDITIONS GET AT LSE ALONG WITH STRONGER WINDS ALOFT.

THE FIRST WAVE OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE
REGION FROM CENTRAL MINNESOTA THIS MORNING.  ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION LATER THIS
MORNING AND PERSIST INTO THE EARLY AFTERNOON HOURS BEFORE A COLD
FRONT SWEEPS THROUGH.  MVFR TO IFR CONDITIONS WILL BE POSSIBLE AT
TIMES WITH THESE STORMS.

AS THIS STORM SYSTEM MOVES THROUGH THE REGION AND THE COLD FRONT
MIGRATES THROUGH...WINDS WILL SHIFT AROUND TO THE WEST AND BECOME
RATHER GUSTY...PARTICULARLY ON FRIDAY WHEN SOME GUSTS ARE EXPECTED
TO BE IN THE 30 TO 40 KNOT RANGE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...BOYNE
AVIATION...HALBACH
Hazardous weather outlook, Sep 2, 4:36 AM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
436 AM CDT THU SEP 2 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-031100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
436 AM CDT THU SEP 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WEST CENTRAL AND NORTH CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL THUNDERSTORMS ARE EXPECTED TODAY...PARTICULARLY THIS
MORNING.  THE THREAT OF STORMS WILL SHIFT TO THE EAST TO WESTERN
WISCONSIN THIS AFTERNOON BEFORE CLEARING OUT BY THIS EVENING.  HEAVY
DOWNPOURS...FREQUENT LIGHTNING AND STRONG WIND GUSTS WILL BE THE MAIN
THREATS THROUGH THE DAY.

THE OVERALL THREAT FOR ANY OF THESE STORMS BECOMING SEVERE IS
RATHER LOW GIVEN THAT INSTABILITY IS NOT EXPECTED TO BE VERY HIGH
TODAY AND THAT THE COLD FRONT WILL ALREADY BE NEAR THE MISSISSIPPI
RIVER BY NOON.  THUS...IF ANY STORMS DO GO SEVERE...THE BEST CHANCES
WOULD BE ACROSS WESTERN WISCONSIN IN THE AFTERNOON.  THIS THREAT WILL
END ONCE THE COLD FRONT COMES THROUGH AND SHIFTS AROUND TO THE WEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG SUSTAINED WINDS ARE EXPECTED ON FRIDAY WITH SOME GUSTS
REACHING UP TO 40 MPH.

THERE IS A CHANCE FOR THUNDERSTORMS FROM LABOR DAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT. IF
IT IS NEEDED...THE BEST CHANCES WOULD BE IN WESTERN WISCONSIN THIS
AFTERNOON.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

HALBACH

In the hours before

Special weather statement, Sep 2, 4:43 AM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
443 AM CDT THU SEP 2 2010

MNZ079-086>088-WIZ032-033-021045-
BUFFALO-DODGE-OLMSTED-TREMPEALEAU-WABASHA-WINONA-
443 AM CDT THU SEP 2 2010

AT 439 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 10
MILES NORTH OF MAXVILLE TO BLOOMING PRAIRIE...MOVING EAST AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH AND HEAVY RAIN MAY ACCOMPANY THESE STRONG
THUNDERSTORMS.

THE STRONG THUNDERSTORMS WILL BE NEAR...
  MANTORVILLE...LAKE CITY...ORONOCO...KASSON AROUND 450 AM...
  HAYFIELD...BYRON...HIGHWAY 52 AND COUNTY 14 AROUND 500 AM...
  WABASHA...ROCHESTER AROUND 510 AM...

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT
OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A
BUILDING.

HALBACH
Special weather statement, Sep 2, 5:43 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
543 AM CDT THU SEP 2 2010

WIZ017-029-032>034-021145-
BUFFALO-CLARK-JACKSON-TAYLOR-TREMPEALEAU-
543 AM CDT THU SEP 2 2010

AT 538 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 15
MILES WEST OF DONALD TO WICKHAM VALLEY...MOVING EAST AT 35 MPH.

WIND GUSTS OF 40 TO 50 MPH AND HEAVY RAIN MAY ACCOMPANY THESE STRONG
THUNDERSTORMS.

THE STRONG THUNDERSTORMS WILL BE NEAR...
  INDEPENDENCE AROUND 550 AM...
  WHITEHALL...OSSEO...BLAIR AROUND 600 AM...
  PRICE...BLAIR...6 MILES SOUTH OF JUMP RIVER AROUND 610 AM...
  THORP AROUND 620 AM...
  HUMBIRD AROUND 630 AM...

THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT
OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A
BUILDING.

HALBACH

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 4:57 PM CDTSevere Thunderstorm WarningARXGrant33 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.